Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 30, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 26, 1996, 7:30 PM CDT for Oklahoma County, Oklahoma. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 1996, 7:30 PM CDT (00:30 UTC)
- Expired
- May 26, 1996, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oklahoma County, OK
The radar
The Norman radar (KTLX), 26 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:35 PM CDT | Hail 3 | Oklahoma City, OK | |
| May 26, 7:40 PM CDT | Thunderstorm Wind | Oklahoma City, OK | |
| May 26, 7:45 PM CDT | Thunderstorm Wind 52 | Arcadia, OK | |
| May 26, 7:45 PM CDT | Hail 0.88 | Arcadia, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2217 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 16.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 270029
TOROKC
OKC109-270100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
730 PM CDT SUN MAY 26 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
OKLAHOMA
INCLUDING THE FOLLOWING LOCATIONS
ARCADIA...CHOCTAW...EDMOND...HARRAH...JONES...LUTHER...
MIDWEST CITY...OKLAHOMA CITY AND SPENCER
AT 730 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG
CIRCUATION NEAR DOWNTOWN OKLAHOMA CITY. THIS STORM IS MOVING NORTHEAST
AT 45 MPH. THE CURRENT TRACK OF THE STORM WOULD TAKE THE MOST DANGEROUS
PART OF THE STORM TOWARD EASTERN OKLAHOMA CITY...SPENCER...CHOCTAW AND
JONES. PEOPLE IN OKLAHOMA COUNTY SHOULD TAKE TORNADO PRECAUTIONS.
HAIL TO GOLFBALL SIZE WILL LIKELY MOVE INTO THE NICHOLS HILLS...EDMOND
AND ARCADIA AREAS.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3547 9715 3547 9755 3571 9746 3571 9714
...SPEGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:33 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 26, 3:33 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 330 PM CDT SUN MAY 26 1996 WL KEEP DISC BRIEF...AS WX WL BE GETTING EVEN MORE ACTIVE SHORTLY. CONVECTION GETTING STARTED FROM NORTH CNTRL TO SWRN ZNS. LATEST SFC ANALYSIS REVEALS LOW PRESSURE CENTER ACRS NRN TX PNHDL...WITH DRY LINE EXTENDING SOUTH FROM LOW TO JUST WEST OF CDS. MDLS GENERALLY SIMILAR WITH FEATURES THRU 36 HRS. SFC BOUNDARY TO MOVE EAST THRU 00Z TUE. VERTICAL WIND PROFILES ALONG WITH INSTABILITY INDICATES SUPERCELL DEVELOPMENT A GOOD BET THIS AFTERNOON AND EVENING. HV WORDED ALL ZNS WITH SEVERE TSTMS MENTIONED. HEAVY RAIN EXPECTED WITH SOME STORMS...BUT EXPECT ACTIVITY TO MOVE EAST FAST ENOUGH TO PRECLUDE FFA IN THE WRN ZNS. SOME LINGERING RW/TRW IN THE EXTREME EAST ON MON. MDLS DO HV DIFFERENCES IN FEATURES AFTER 36 HRS. WENT WITH ETA/AVN COMPROMISE AFT 36 HRS. HV PUT SLIGHT CHC POPS IN ERN 1/2 OF FA FOR TUE AND TUE NIGHT...AS ETA/AVN INDICATE WK S/W ACROSS CROSSING FA. EXTENDED PDS APPEAR WARM AND DRY. FCSTID = 22 OKC 65 85 64 88 / 60 30 10 20 HBR 60 84 64 88 / 50 10 0 10 SPS 64 88 67 92 / 60 10 10 10 GAG 55 83 54 86 / 50 10 0 0 ~PNC 61 80 61 86 / 60 30 10 20 DUA 68 89 64 89 / 60 30 0 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 26, 4:20 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 422 PM CDT SUN MAY 26 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATI<ON.... 420 PM MOUNTAIN VIEW OK 1.75 INCH HAIL 5/26/96 KIOWA JS
Local storm report, May 26, 4:49 PM CDT, 2 hours 41 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 450 PM CDT SUN MAY 26 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 415 PM 5 E VICI OK 0.75 INCH HAIL 5/26/96 DEWEY 415 PM WOODWARD OK 0.75 INCH HAIL 5/26/96 WOODWARD 438 PM 5 E WATONGA OK 1.75 INCH HAIL 5/26/96 BLAINE 440 PM 5 N ALFALFA OK 1.50 INCH HAIL 5/26/96 CADDO JS
Special weather statement, May 26, 5:26 PM CDT, 2 hours 4 minutes before
OKZ004-014-021-033-034-036-TXZ083-084-272000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 525 PM CDT SUN MAY 26 1996 PART OF TORNADO WATCH NUMBER 443 HAS BEEN CANCELLED IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE TEXAS COUNTIES NO LONGER IN THE WATCH ARE HARDEMON AND FOARD. THE COUNTIES IN OKLAHOMA THAT ARE NO LONGER IN THE WATCH ARE JACKSON...HARMON...GREER...BECKHAM...ROGER MILLS...AND ELLIS. THE REMAINDER OF WESJTERN OKLAHOMA AND WESTERN NORTH TEXAS REMAINS UNDER A TORNADO WATCH UNTIL 7 PM. RS
Local storm report, May 26, 6:25 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 625 PM CDT SUN MAY 26 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 445 PM 4 W BINGER OK 1.75 INCH HAIL 5/26/96 CADDO 505 PM 2 NW SCOTT OK 3 INCH HAIL 5/26/96 CANADIAN 553 PM EL RENO OK 80 MPH WINDS 5/26/96 CANADIAN 515 PM 5 S DRUMMOND OK 0.88 INCH HAIL 5/26/96 GARFIELD JS
Local storm report, May 26, 6:34 PM CDT, 56 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 635 PM CDT SUN MAY 26 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATI&ON.... 605 PM 2 S PIEDMONT OK 0.75 INCH HAIL 5/26/96 CANADIAN 627 PM 5 E ANADARKO OK 60 TO 65 MPH WIND 5/26/96 CADDO JS
Local storm report, May 26, 6:56 PM CDT, 34 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 655 PM CDT SUN MAY 26 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...h DATE ....COUNTY LOCATION.... 330 PM CORDELL OK 1.00 INCH HAIL COVERED 5/26/96 WASHITA GROUND
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:02 PM CDT | Tornado Warning | OUN | Canadian, Cleveland, Oklahoma | 43 min |
| May 26, 7:56 PM CDT | Tornado Warning | OUN | Lincoln | 49 min |
| May 26, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 35 min |
| May 26, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 35 min |
| May 26, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 50 min |
| May 26, 8:54 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 51 min |
| May 26, 9:05 PM CDT | Flash Flood Warning | OUN | Canadian, Oklahoma | 3 hr |
| May 26, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 56 min |
| May 26, 9:53 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 67 min |
| May 26, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| May 26, 10:20 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 40 min |
| May 26, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 35 min |
| May 26, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 55 min |
| May 26, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 32 min |
| May 26, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 62 min |
| May 27, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 46 min |
| May 27, 4:55 AM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 50 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.